Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS State College, PA

May 13, 2002Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 13, 2002, 7:45 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 7:45 PM EDT (23:45 UTC)
Expired
May 13, 2002, 8:45 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:15 PM EDTThunderstorm WindYork, PAA barn was damaged, along with several trees down.
May 13, 8:30 PM EDTThunderstorm Wind 50 ELancaster, PATrees were down in Lancaster.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132345
SVRCTP
PAC071-133-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA
  YORK COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT.

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHREWSBURY...OR 6 MILES SOUTH OF
  DALLASTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDSOR AT 750 PM.
  BROGUE AT 755 PM.
  SHENKS FERRY AND SAFE HARBOR AT 805 PM.
  MILLERSVILLE AT 815 PM.
  SMITHVILLE AND WILLOW STREET AT 820 PM.
  STRASBURG AND QUARRYVILLE AT 825 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

LAT...LON 3988 7676 3971 7667 3996 7576 4021 7590

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 13, 3:00 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
300 PM EDT MON MAY 13 2002

OVERALL EVOLUTION OF THINGS CONTINUES ON EXPECTED PATH. WARM MUGGY
UNSTABLE AIRMASS OVER CWA TODAY WILL BE REPLACED BY MUCH COLDER
AIRMASS TONIGHT AND TOMORROW MORNING. THUNDERSTORMS LIKELY AHEAD OF
FRONT OVER SE HALF OF CWA WITH FAR SE COUNTIES UNDER TORNADO WATCH
THIS AFT/EVE.

MUCH COLDER AIR OVER CWA TOMORROW. IT WILL FEEL LIKE AN EARLY SPRING
DAY WITH RAIN SHOWERS (POSSIBLY MIXING WITH WET SNOWFLAKES NORTHERN
MOUNTAINS) AND COLD GUSTY WINDS. COLD AIR IS SHORT LIVED AS H850
TEMPS REBOUND QUICKLY ON WEDNESDAY AND STRONG WARM ADVECTION LIKELY
THURSDAY AHEAD OF NEXT FRONT. MAY BE A FEW RW/TRW AROUND ON LATE
THURSDAY.

EXTENDED...WEEKEND LOOKS WET NOW. MRF HINTS AT ANOTHER SOAKER FOR AN
ALREADY WATER-LOGGED AREA.

.CTP...FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR ALL OF CTRL
PA. TORNADO WATCH SOUTHEAST COUNTIES TIL 7PM.

DIRIENZO

In the hours before

Special weather statement, May 13, 5:18 PM EDT, 2 hours 27 minutes before
PAZ057-059-064>066-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT MON MAY 13 2002

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

YORK...LANCASTER...LEBANON...DAUPHIN AND ADAMS.

JL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:50 AM EDTFlash Flood WarningCTPLycoming, Sullivan4 hr
May 13, 4:36 PM EDTSevere Thunderstorm WarningCTPLancaster24 min
May 13, 7:49 PM EDTSevere Thunderstorm WarningCTPAdams56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.